Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

June 8, 2023Dickinson County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2023, 4:04 AM CDT for Dickinson County, Osceola County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2023, 4:04 AM CDT (09:04 UTC)
Expired
Jun 8, 2023, 4:27 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KFSD 080904
SVRFSD
IAC059-143-080945-
/O.NEW.KFSD.SV.W.0039.230608T0904Z-230608T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
404 AM CDT Thu Jun 8 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Osceola County in northwestern Iowa...
  Western Dickinson County in northwestern Iowa...

* Until 445 AM CDT.

* At 404 AM CDT, a severe thunderstorm was located over Harris, or 14
  miles west of Spirit Lake, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ocheyedan around 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9548 4349 9524 4326 9525 4326 9561
TIME...MOT...LOC 0904Z 014DEG 19KT 4345 9539 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
1 follow-up statement
547 
WWUS53 KFSD 080927
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
427 AM CDT Thu Jun 8 2023

IAC059-143-080936-
/O.CAN.KFSD.SV.W.0039.000000T0000Z-230608T0945Z/
Osceola IA-Dickinson IA-
427 AM CDT Thu Jun 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA AND WESTERN
DICKINSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4350 9548 4349 9524 4326 9525 4326 9561
TIME...MOT...LOC 0924Z 014DEG 19KT 4334 9543 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:41 AM CDT, 23 minutes earlier.

Area forecast discussion, Jun 8, 3:41 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 AM CDT Thu Jun 8 2023

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT Thu Jun 8 2023

KEY MESSAGES:

1. Isolated strong to severe storms with large hail/strong wind
gusts possible west of Interstate 29 this afternoon and evening.

2. Possibly better chances for precipitation on Friday and Saturday,
though rainfall amounts will generally remain on the low side.

3. Cooler temperatures for Friday through Sunday, then warming for
the beginning of next week.

The upper level ridge which has been parked across our area for the
past few days has shifted into the western High Plains early this
morning, while an upper level low continues to spin over the
northeastern CONUS. A weak impulse tracking southward on the
northerly upper level flow over our area - per the aforementioned
features - has resulted in a few showers/isolated thunderstorms over
western MN early this morning. Latest hi-res models indicate this
activity to continue east of Interstate 29 through the morning
hours, before finally dissipating by mid morning. A rather diffuse
surface boundary is situated over the James River Valley this
morning, and will only slide very slowly westward through the day. A
moisture plume on the eastern side of this boundary may be the focus
for thunderstorm development later this afternoon and evening as the
atmosphere becomes increasingly unstable though the day - on the
order of 1500-2000 J/kg west of Interstate 29 per latest
soundings/model data. 0-6km bulk shear is weak over this area -
between 15-25 kts, with the higher values toward the Interstate 29
corridor. Shear values continue to be higher as one moves east of
Interstate 29 - upwards of 25 to 35 kts, though the instability is
expected to be much weaker over that area. With the aforementioned
instability, cannot completely rule out an isolated strong/severe
storm west of Interstate 29 in the afternoon/evening, though with
the weak bulk shear any storm would be short lived. The main threat
would be large hail, with a weaker threat of strong winds with DCAPE
just either side of 500 J/kg. Concurrent with the westward shift of
the upper level ridge, the 850 mb thermal ridge will shift off to
the west a bit, shaving off a few degrees from the highs when
compared to Wednesday. Look for highs in the lower 90s west of
Interstate 29, to lower to mid 80s east of there. Any thunderstorm
activity is expected to diminish tonight as heating of the day is
lost. Lows will drop into the into the upper 50s to lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CDT Thu Jun 8 2023

A more active period will be possible for Friday and Saturday as the
upper level ridge begins to break down as a couple shortwaves dive
southward on the eastern side of the ridge. While rainfall amounts
will not be a drought buster, both the GEFS and ECMWF ensembles
indicate high probabilities of at least a generalized tenth of an
inch of precipitation during each 24 hour period for Friday and
Saturday. Areas west of Interstate 29 will once again become
unstable on Friday afternoon, with MLCAPE running around 1500-2000
J/kg. Even so, as has been the case in recent days, bulk shear will
be weak - 20 kts or less, thus severe chances are low. Instability
looks to be even lower for Saturday. As the ridge breaks down, 850
mb temperatures will cool through the period, with highs on Friday
in the 80s, then into the 70s for Saturday as a cold front slides
through the region. Rainfall chances then diminish by Saturday night
as the front slides out of the area.

Temperatures fall back to below normal for Sunday as a deepening
upper level low over the Upper Mississippi Valley drives cooler air
into our area. This low drifts eastward for the beginning of next
week, allowing energy from a western CONUS upper level trough to be
ejected northward into the Plains. This may bring some increasing
chance of precipitation by the middle of the week, though ensembles
would suggest amounts would be on the low side. Temperatures look to
warm to back above normal for Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1030 PM CDT Wed Jun 7 2023

Showers are possible through the overnight, with one storm
dropping south just west of KSUX through 04z/11PM. An area of
showers in northeastern SD drops south through the early
overnight, but expect these to weaken as they approach the area.
Additional showers and storm chances return toward daybreak and
during the afternoon/evening Thursday; however, have omitted from
all sites given low confidence in coverage. Outside of convection,
VFR conditions prevail with light southeasterly winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...SG
Hazardous weather outlook, Jun 7, 8:59 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
859 PM CDT Wed Jun 7 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
859 PM CDT Wed Jun 7 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Showers and isolated storms taper off late this evening. Severe
weather is not expected, but brief gusty winds to 45 mph and pockets
of heavy rain are still possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for thunderstorms continue off and on through Saturday
with very low severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.